Illinois, 2024

Drought in Illinois, September 10 to 30, 2024

September 10 to 30, 2024 · NWS PAH · 2 events in 2 counties and zones

Dry weather from early August into September resulted in drought conditions (D2) developing mid-September in far Southern Illinois. Field and brush fire risk increased early September.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dry weather from early August into September resulted in drought conditions (D2) developing mid-September in far Southern Illinois. Field and brush fire risk increased early September. Rain from the remnants of Hurricane Francine and a band of rain on the 23rd kept drought conditions from worsening, while heavy rain from the remnants of Hurricane Helene a few days later brought a rapid end to the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 5:26 PM CST, 6 hours 34 minutes earlier. Its key messages:

  • Temperatures will continue to warm to above average through Wednesday.
  • Dry conditions persist early this week and bring heightened fire concerns through Wednesday.
  • A tropical system is set to bring some beneficial rainfall Thursday through Saturday.
Area forecast discussion, Sep 9, 5:26 PM CST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Mon Sep 9 2024

.KEY MESSAGES...

- Temperatures will continue to warm to above average through
  Wednesday.

- Dry conditions persist early this week and bring heightened
  fire concerns through Wednesday.

- A tropical system is set to bring some beneficial rainfall
  Thursday through Saturday.

&&

.UPDATE...
Issued at 623 PM CDT Mon Sep 9 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Sep 9 2024

Dry weather continues the next few days with increasing
temperatures. Temperatures will rise into the upper 80s (pushing 90
a few places) tomorrow and in the upper 80s and lower 90s Wednesday.
Sfc high pressure begins to move off to the east today through
Wednesday following the departure of an upper level trof. In terms
of fire weather, RH Values are their lowest this afternoon with a
few places seeing 15-20%. They still remain fairly low tomorrow and
improve somewhat on Wednesday in the 20-30% range. NBM has been
running a bit too warm with dewpoints, so went with the NBM 10th
percentile for dewpoints through tomorrow. Also, the upper level
smoke that is around today should be gone by tomorrow afternoon as
the upper level pattern shifts.

Thursday onward the concern shifts to a tropical system currently in
the Bay of Campeche. Tropical storm Francine is forecast to be a
hurricane when it makes landfall in Louisiana Wednesday or
Wednesday night. Remnants of Francine are on course to head this
way and potentially bring some beneficial rainfall to the area
starting on Thursday. Any track deviations would result in
different potential amounts but as of now the total rainfall
expected has increased to 2-5" with the highest amounts being
over SEMO. The storm doesn't look to move too much once it gets
over us and so totals have trended higher, though the ongoing
drought conditions should help to minimize flooding concerns to
areas that see higher amounts. It's still a little too early to
tell but this could be a similar situation to Beryl back in July
and could also bring severe weather potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 623 PM CDT Mon Sep 9 2024

Vsby reductions with patchy fog are possible late night in
climatologically favored sites near water. Otherwise, VFR
conditions are expected with clear skies and winds around 5 kts
tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...SHAWKEY
AVIATION...ATL
Hazardous weather outlook, Sep 9, 2:05 PM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Mon Sep 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Mon Sep 9 2024 /405 PM EDT Mon Sep 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

While winds are light today, dry conditions will present a
heightened risk of fire danger this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry conditions will continue to produce a heightened risk of fire
danger Tuesday and Wednesday afternoon.

A weakening tropical system may work its way through the region
late this week. While heavy rainfall is possible, flooding
potential should be limited due to the ongoing drought
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Alexander

When
September 10, 12:00 AM CST to September 30, 8:00 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Pulaski

When
September 10, 12:00 AM CST to September 30, 8:00 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215298, 1215299.